0
Clinical Investigations in Critical Care |

Heroin-Related Noncardiogenic Pulmonary Edema*: A Case Series

Karl A. Sporer, MD; Elizabeth Dorn, MD
Author and Funding Information

*From the Department of Medicine (Dr. Sporer), University of California, San Francisco, San Francisco General Hospital, San Francisco; and Department of Emergency Medicine (Dr. Dorn), Alameda County Medical Center/Highland Campus, University of California, San Francisco, San Francisco, CA.

Correspondence to: Karl A. Sporer, MD, Emergency Services, Room 1E21, San Francisco General Hospital, 1001 Potrero Ave, San Francisco, CA 94110; e-mail: Ksporer@itsa.ucsf.edu



Chest. 2001;120(5):1628-1632. doi:10.1378/chest.120.5.1628
Text Size: A A A
Published online

Study objectives: To examine the current clinical spectrum of noncardiogenic pulmonary edema (NCPE) related to heroin overdose.

Design: Retrospective chart review of all identified patients from August 1994 through December 1998.

Setting: Urban academic hospital.

Patients or participants: Heroin-related NCPE was defined as the syndrome in which a patient develops significant hypoxia (room air saturation< 90% with a respiratory rate > 12/min) within 24 h of a clinically apparent heroin overdose. This should be accompanied by radiographic evidence of diffuse pulmonary infiltrates not attributable to other causes, such as cardiac dysfunction, pneumonia, pulmonary embolism, or bronchospasm, and which resolve clinically and radiographically within 48 h.

Interventions: None.

Measurements and results: Twenty-seven patients were identified during this 53-month period, with a majority being male patients (85%; average age, 34 years). Twenty patients (74%) were hypoxic on emergency department arrival, and 6 patients (22%) had symptoms develop within the first hour. One patient had significant hypoxia develop within 4 h. Nine patients (33%) required mechanical ventilation, and all intubated patients but one were extubated within 24 h. Eighteen patients (66%) were treated with supplemental oxygen alone. Hypoxia resolved spontaneously within 24 h in 74% of patients, with the rest (22%) resolving within 48 h. Twenty patients (74%) had classical radiograph findings of bilateral fluffy infiltrates, but unilateral pulmonary edema occurred in four patients (15%) and more localized disease occurred in two patients (7%).

Conclusion: NCPE is an infrequent complication of a heroin overdose. The clinical symptoms of NCPE are clinically apparent either immediately or within 4 h of the overdose. Mechanical ventilation is necessary in only 39% of patients. The incidence of NCPE related to heroin overdose has decreased substantially in the last few decades.


Sign In to Access Full Content

MEMBER & INDIVIDUAL SUBSCRIBER

Want Access?

NEW TO CHEST?

Become a CHEST member and receive a FREE subscription as a benefit of membership.

Individuals can purchase this article on ScienceDirect.

Individuals can purchase a subscription to the journal.

Individuals can purchase a subscription to the journal or buy individual articles.

Learn more about membership or Purchase a Full Subscription.

INSTITUTIONAL ACCESS

Institutional access is now available through ScienceDirect and can be purchased at myelsevier.com.

Sign In to Access Full Content

MEMBER & INDIVIDUAL SUBSCRIBER

Want Access?

NEW TO CHEST?

Become a CHEST member and receive a FREE subscription as a benefit of membership.

Individuals can purchase this article on ScienceDirect.

Individuals can purchase a subscription to the journal.

Individuals can purchase a subscription to the journal or buy individual articles.

Learn more about membership or Purchase a Full Subscription.

INSTITUTIONAL ACCESS

Institutional access is now available through ScienceDirect and can be purchased at myelsevier.com.

Figures

Tables

References

NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Sign In to Access Full Content

MEMBER & INDIVIDUAL SUBSCRIBER

Want Access?

NEW TO CHEST?

Become a CHEST member and receive a FREE subscription as a benefit of membership.

Individuals can purchase this article on ScienceDirect.

Individuals can purchase a subscription to the journal.

Individuals can purchase a subscription to the journal or buy individual articles.

Learn more about membership or Purchase a Full Subscription.

INSTITUTIONAL ACCESS

Institutional access is now available through ScienceDirect and can be purchased at myelsevier.com.

Related Content

Customize your page view by dragging & repositioning the boxes below.

Find Similar Articles
CHEST Journal Articles
PubMed Articles
Pitfalls of intranasal naloxone. Prehosp Emerg Care ;18(4):550-4.
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543